New Mexico, 2019

High Wind in New Mexico, May 27, 2019

May 27, 2019 · NWS ABQ · 2 events in 2 counties and zones

An upper level storm system shifting through the central Rockies forced much drier air across New Mexico with widespread breezy to locally windy conditions on May 27, 2019. Most of the experienced wind gusts in the 30 to 40 mph however localized high wind gusts near 60 mph impacted Clines Corners and the Ruidoso area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level storm system shifting through the central Rockies forced much drier air across New Mexico with widespread breezy to locally windy conditions on May 27, 2019. Most of the experienced wind gusts in the 30 to 40 mph however localized high wind gusts near 60 mph impacted Clines Corners and the Ruidoso area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 27, 1:40 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, May 27, 1:40 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
240 PM MDT Mon May 27 2019

.SYNOPSIS...
Winds will taper off this evening but not entirely calm overnight as
a Pacific cold front pushes through the state tonight. Temperatures
cool off once again Tuesday behind the cold front with 60s across the
western third and northern tier of the state, 70s in the Rio Grande
Valley up to Albuquerque and northeast plains, with 80s holding on in
Roswell. Chances for showers will remain limited to the far northwest
highlands and mountains tonight and Tuesday, with the dryline pushed
east into Texas today and Tuesday. A backdoor cold front will swing
through eastern New Mexico Wednesday, keeping the cooler weather
going and increasing the chances for afternoon storms off the central
mountain chain. Temperatures warm back toward normal to end the week
as Gulf moisture makes a return into the eastern half of the state
increasing the chances for afternoon storm activity.

&&

.DISCUSSION...
Short Term...Southwest winds have picked up this afternoon ahead of
an approaching 555dm H5 low over northern AZ. Increased cloud cover
with a few showers with high elevation snow will touch the far
northwest this evening through tonight. The associated Pacific cold
front will push through western NM this evening and to the eastern
plains by midnight. Showers will continue to favor the western slopes
of the northwest mountains through Tuesday with cooler temperatures
falling 3-10F below today's levels. Winds will be breezy once again
Tuesday afternoon, but not as strong as today.

Mid-week...A backdoor cold front will push down the eastern plains
Wednesday morning, replenishing moisture and keeping temperatures
well below normal for late May. Highs across the east will range from
the mid 60s in Clayton to mid 80s in Roswell. Meanwhile a weak upper
level trough will pass over the state producing showers favoring the
higher terrain in the afternoon. Showers and storms will be more
plentiful over the Sangre de Cristo Mountains where upslope flow
behind the aforementioned backdoor cold front will help spark more
convection. Storm activity dies off, remaining most focused over the
far northeast corner of the state Wed evening. Thursday will see a
repeat in shower and storm activity with more of a light southerly
flow through the eastern plains. Temperatures warm up a few more
degrees, but will still be 5-10F below normal.

Late Week-Weekend...Gulf moisture makes a comeback into eastern New
Mexico by Friday and into the weekend as the next trough digs down CA
to the west. This will set up mid-level southwest flow across the
region once again, producing afternoon rounds of storm activity
favoring the eastern half of the state next weekend.

24/RJH

&&

.FIRE WEATHER...
The deep upper level low pressure system will continue to keep
strong to very strong winds over much of northern and central NM
through the early evening. While humidity has been plummeting to 10
to 15 percent in many central and eastern zones, temperatures are
expected to quickly begin cooling from the west as the front arrives
toward evening. Good to excellent RH recovery is expected overnight
in the northern and western tiers of the state, but most remaining
areas will struggle reach 50 percent by dawn Tuesday.

Overall winds on Tuesday will be less than today’s speeds, but a few
hours of critical speeds are still expected in the northeast
highlands and parts of the northeast to east central high plains.
Temperatures will be below average area wide with moderate Haines
indices in this higher wind speed area, so no Red Flag issuance is
anticipated for Tuesday.

A backdoor segment of the cold front will finally spill into eastern
NM Tuesday night into Wednesday. This feature will not only keep
cooler than average temperatures in place, but also produce showers
and thunderstorms over northern zones. Then, as the front washes
out, a moist return flow will follow for the latter half of the
week. Temperatures will slowly return closer to average, but
increasing low level moisture over the eastern half of NM will keep
humidity elevated there while breezes remain light to moderate area
wide.

52

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions are currently in place across northern and central New
Mexico despite an upper level low pressure system lifting toward the
Four Corners region. This will potentially produce a few showers or
thunderstorms in far northwestern and north central parts of New
Mexico late this afternoon into the overnight, but otherwise mostly
dry and clear conditions are expected. Winds will be the primary
aviation weather hazard this afternoon with widespread gusts of 35 to
45 kt expected in much of the area. These will diminish around sunset
with overall less wind forecast for Tuesday, but still breezy to
windy conditions in east central to northeastern areas of New Mexico.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  38  64  39  69 /  20  10   5  10
Dulce...........................  33  58  31  64 /  20  20   5  40
Cuba............................  34  61  35  65 /   0   5   5  30
Gallup..........................  31  62  34  67 /   0   0   5  20
El Morro........................  29  61  33  65 /   0   0   5  20
Grants..........................  32  65  34  68 /   0   0   0  10
Quemado.........................  34  64  38  68 /   0   0   5  10
Glenwood........................  41  68  46  78 /   0   0   0  10
Chama...........................  30  52  30  59 /  20  30   5  50
Los Alamos......................  38  61  42  64 /   0   5   0  40
Pecos...........................  37  64  39  64 /   0   0   0  30
Cerro/Questa....................  34  58  32  62 /   5   5   5  50
Red River.......................  27  49  27  51 /  10  10   5  70
Angel Fire......................  29  54  27  54 /   5   5   0  70
Taos............................  33  62  33  64 /   0   0   0  40
Mora............................  35  62  35  60 /   0   0   0  60
Espanola........................  38  67  37  70 /   0   0   0  30
Santa Fe........................  40  64  40  65 /   0   0   0  30
Santa Fe Airport................  38  68  40  69 /   0   0   0  20
Albuquerque Foothills...........  44  71  46  73 /   0   0   0  10
Albuquerque Heights.............  44  72  48  74 /   0   0   0  10
Albuquerque Valley..............  45  73  43  76 /   0   0   0  10
Albuquerque West Mesa...........  43  72  46  74 /   0   0   0  10
Los Lunas.......................  42  74  40  76 /   0   0   0   5
Rio Rancho......................  43  72  46  74 /   0   0   0  10
Socorro.........................  45  77  50  80 /   0   0   0   5
Sandia Park/Cedar Crest.........  39  62  41  66 /   0   0   0  10
Tijeras.........................  40  68  42  70 /   0   0   0  10
Moriarty/Estancia...............  37  69  39  70 /   0   0   0  10
Clines Corners..................  37  66  40  66 /   0   0   0  10
Gran Quivira....................  40  68  43  71 /   0   0   0   5
Carrizozo.......................  47  71  48  76 /   0   0   0   5
Ruidoso.........................  41  65  42  68 /   0   0   0   5
Capulin.........................  38  67  36  58 /   0   0   0  40
Raton...........................  38  70  37  63 /   0   0   0  40
Springer........................  39  72  38  65 /   0   0   0  40
Las Vegas.......................  37  66  37  64 /   0   0   0  30
Clayton.........................  44  75  42  64 /   0   0   0  20
Roy.............................  42  71  41  65 /   0   0   0  30
Conchas.........................  49  79  48  74 /   0   0   0  10
Santa Rosa......................  47  77  47  74 /   0   0   0   5
Tucumcari.......................  51  81  49  72 /   0   0   0   5
Clovis..........................  52  78  49  72 /   0   0   0  10
Portales........................  53  80  49  76 /   0   0   0  10
Fort Sumner.....................  52  78  50  76 /   0   0   0   5
Roswell.........................  57  86  55  84 /   0   0   0   5
Picacho.........................  50  76  50  77 /   0   0   0   5
Elk.............................  48  72  46  75 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ505>508-515-519>540.

&&

24
Hazardous weather outlook, May 27, 2:48 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
348 AM MDT Mon May 27 2019

NMZ501>540-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
348 AM MDT Mon May 27 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Tonight

Strong southwest winds will develop this afternoon and continue into
the early evening for areas along and immediately east of the central
mountain chain. Peak wind gusts could approach 50 or 55 mph, creating
hazardous travel conditions, especially on west-east oriented roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

46

In the hours before

Local storm report, May 27, 9:03 AM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1003 AM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     2 NNW MELROSE           34.45N 103.64W
05/26/2019  E60 MPH          CURRY              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902241

SHOEMAKE
Local storm report, May 27, 9:18 AM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1018 AM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 SW WHEATLAND          34.90N 103.37W
05/26/2019  E1.00 INCH       QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902243

SHOEMAKE
Local storm report, May 27, 9:54 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1054 AM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             10 WSW SENECA           36.59N 103.30W
05/26/2019  E1.00 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902244

RJH

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
May 27, 2:50 PM MST to 2:55 PM MST
Where
Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Clines Corners reported peak wind gusts up to 60 mph.

High Wind, South Central Mountains

When
May 27, 4:50 PM MST to 5:00 PM MST
Where
South Central Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

The Sierra Blanca airport reported peak wind gusts up to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816298, 816299.